Lake Huron, 2024

Waterspout in Lake Huron, June 22, 2024

June 22, 2024 · NWS DTX · 1 event in 1 county or zone

Waterspout reported over Saginaw Bay approximately 2 miles off shore, roughly 5 miles west of Port Austin. It continued tracking NE staying just offshore passing just north of Port Austin Harbor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Waterspout reported over Saginaw Bay approximately 2 miles off shore, roughly 5 miles west of Port Austin. It continued tracking NE staying just offshore passing just north of Port Austin Harbor. Last report stated it was just north of Grindstone City just before 7pm EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 22, 2:42 PM EST, 2 hours 58 minutes earlier. Its key messages:

  • Flood watch this afternoon-tonight for Midland/Bay/Saginaw counties.
  • Slight risk of severe thunderstorms this afternoon into tonight over much of southeast Michigan, with damaging winds being the main hazard, but isolated tornadoes also possible.
  • Hot and humid today with high temperatures in the 90-95 range south of I-69 with heat indices peaking out just under 100 degrees this afternoon.
Area forecast discussion, Jun 22, 2:42 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
342 PM EDT Sat Jun 22 2024

.KEY MESSAGES...

- Flood watch this afternoon-tonight for Midland/Bay/Saginaw
  counties.

- Slight risk of severe thunderstorms this afternoon into tonight
  over much of southeast Michigan, with damaging winds being the main
  hazard, but isolated tornadoes also possible.

- Hot and humid today with high temperatures in the 90-95 range
  south of I-69 with heat indices peaking out just under 100 degrees
  this afternoon.

&&

.DISCUSSION...

Severe potential has yet to be realized so far today, but showers
and storms still on the way. Hi-res guidance now suggests that the
best chances for storms are this evening from 22-02Z. Limited
availability of instability continues to be a problem for updraft
development, and peak available SBCAPE reaches just over 1000 J/kg
in the Thumb. Wind damage is the main threat with this system, and
DCAPE values range from 500-1000 J/kg where rain is expected. Bulk
shear values of 30-40 knots are currently in place, so if an updraft
can develop, it is possible to see a severe storm develop still.
Severe hail looks unlikely, but given the combination of 0-1km shear
of 20 knots, LCL heights below 1000 mAGL, and long hodograph lengths
at the lower levels mean that an isolated tornado cannot be ruled
out. Further showers may develop along the stationary front beyond
02Z, which looks to impact Midland and Bay counties but will
dependent on how far north the front propagates. Frontal passage
brings chances for showers to the entire CWA, but there has been an
increasing signal for banding along the front to break apart after
sunset.

Flood watch remains in effect through 6am tomorrow for Midland, Bay,
and Saginaw counties. MRMS analysis has suggested that ~0.25" or
less has fallen so far over Midland and Bay counties. PWATs over 2
inches still suggest potential, and if isolated showers still
develop, localized downpours can still produce flooding. Ensemble
means suggest 0.5" of rain will fall in total, while the latest HREF
guidance suggests 0.75-1". Forecasted storm total QPF remains
between 1-1.5" in the flood watch due to the aforementioned isolated
shower potential and that these totals can occur in a short amount of
time. WPC has issued a Marginal Risk for excessive rainfall for this
area.

As the low pressure moves out early this morning, colder air
advection allows overnight temperatures to dip down into the low
60s. Trough axis passes overhead on Monday and weak ridge builds in
behind. Setup allows for warm, moist air to return to the region and
produce similar 90 over 70 temperature and dew points to toady's
current conditions. Shortwave disturbance is set to move into the
region on Tuesday evening ahead of a larger trough on Wednesday.
Chances for showers and storms return with this system Wednesday,
and a cold front is set to track across the region. High pressure
and cool, dry air fills in behind the front and brings high
temperatures back down into the low to mid 80s on Thursday and
Friday. ThetaE gradient across the front is around 20 degrees K,
helping drop dew points down into the 50s. Zonal flow aloft keeps
calm conditions before the next system is set to move in over the
weekend.

&&

.MARINE...

A stalled front will linger across northern Lake Huron the rest of
today into tonight with a developing low pressure system over the
Midwest tracking along it tonight. This will keep a showers and
thunderstorms going across that area through that time as well. This
low will then pull a cold front through the region Sunday morning
into the afternoon with a secondary low possibly developing along it
Sunday afternoon which would track across southern Lake Huron.
Increased southwest winds ahead of the front will increase to around
25 knots later tonight thus a Small Craft Advisory has been issued.
Winds will become more northwesterly Monday behind the passing
system and possible secondary cold front early Monday morning. After
that high pressure will quickly build back into the region keeping
winds minimized to start the new week.

&&

.PREV DISCUSSION...
Issued at 122 PM EDT Sat Jun 22 2024

AVIATION...

Stalled frontal boundary has begun to lift north of the area early
this afternoon leading to resultant convection likewise occuring
north of the terminal corridor. Additional development over central
MI is expected through the afternoon with MBS having the greatest
chance to see scattered storms. Opted to keep the FNT Prob30 group
as confidence is not high enough to make a change either direction
(ie tempo or total removal) though trimmed the window given latest
radar and model trends. Areas south still expected to remain dry
through the daylight hours before the cold front crosses overnight.
A decaying line of showers/storms looks favored late evening through
overnight, though given the strength of the front, still worthy of
tempo TSRA mentions for all sites. MVFR ceilings follow as cooler
air filters in with a lift to lower VFR likely during the day
Sunday.

For DTW/D21 Convection... Showers and thunderstorms track north of
D21 this afternoon and this evening. A cold front then generates
storms as it sweeps NW to SE across Lower MI late tonight into
Sunday morning.

DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms late tonight and early Sunday.

* Moderate to high for ceilings aob 5kft Sunday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through late tonight for MIZ047-048-053.

Lake Huron...Small Craft Advisory from midnight tonight to 10 AM EDT Sunday for
     LHZ421-422.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...BC
MARINE.......DRK
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 22, 2:41 AM EST, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
341 AM EDT Sat Jun 22 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
341 AM EDT Sat Jun 22 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Flood watch in effect this afternoon through tonight for
Bay/Midland/Saginaw counties. Refer to the flood watch statement for
details.

High temperatures in the 90-95 degree range today across the Detroit
Metro area and points south will push heat indices into the upper
90s.

There is a slight risk of severe thunderstorms this afternoon into
tonight over much of southeast Michigan, with the best chance north
of M-59. Damaging wind gusts of 60+ mph will be the main hazard, but
isolated tornadoes are possible as well, with perhaps isolated large
hail. Storms will move toward the east at around 40 mph. Any strong
storm will be capable of producing torrential rainfall with storm
rainfall totals over 2 inches possible. Highly localized urban/low
lying flooding is a concern, with more extensive flooding in the
watch area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance of strong thunderstorms looks to be in the Tuesday
and Wednesday time-frame.

.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-231000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
341 AM EDT Sat Jun 22 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous strong to severe thunderstorms will be around
today and tonight, mainly over Lake Huron. Thunderstorms will have
the potential to produce wind gusts up to 50 knots. Storm motion will
be east at 35 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance of strong thunderstorms looks to be in the Tuesday
and Wednesday time-frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The radar

The Detroit radar (KDTX), 152 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
June 22, 5:40 PM EST to 5:55 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 5.01 mi W of Port Austin to 1.25 mi NNW of Port Austin
Reported by
Trained Spotter
Coordinates
44.040, -83.100

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2024Every state in 2024This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187084.